Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2013  |  Volume : 59  |  Issue : 4  |  Page : 333-334  

Hyperkalemia due to fertilizer (N:P:K) poisoning

MB Korade, SA Sangle, NS Deshpande, SV Dhadke 
 Department of Medicine, Dr. V. M. Government Medical College, Solapur, Maharashtra, India

Correspondence Address:
S A Sangle
Department of Medicine, Dr. V. M. Government Medical College, Solapur, Maharashtra
India




How to cite this article:
Korade M B, Sangle S A, Deshpande N S, Dhadke S V. Hyperkalemia due to fertilizer (N:P:K) poisoning.J Postgrad Med 2013;59:333-334


How to cite this URL:
Korade M B, Sangle S A, Deshpande N S, Dhadke S V. Hyperkalemia due to fertilizer (N:P:K) poisoning. J Postgrad Med [serial online] 2013 [cited 2019 Dec 7 ];59:333-334
Available from: http://www.jpgmonline.com/text.asp?2013/59/4/333/123179


Full Text

Sir,

Synthetic fertilizers are used increasingly all over the world due to their immediate effect as very high yield in food production. These compounds are called as NPK, composed of Nitrogen, Phosphorous, and Potassium in various combinations. These are rampantly used in agriculture, commonly known as "UREA" in rural area, available in solid granules, crystals, or powder form. Nitrogen and Potassium compounds are completely soluble, and phosphorous compounds are insoluble. Easy availability makes them easy agents for poisoning with suicidal or homicidal intention.

A 26-year-old male farmer was brought with the history of lower limb weakness and two episodes of vomiting, three hours after consumption of approximately 60 gms. of UREA, a chemical fertilizer (N:P:K = 0:52:34) (20.4 grams of Potassium salts i.e., K 2 O Potash) after mixing it with one liter of water.

On examination, the patient was conscious, oriented. His pulse rate was 84/min, blood pressure was 120/80 mmHg. On neurological examination, he had grade IV power with depressed deep tendon reflexes in both lower limbs. Cranial nerves and sensory system examination was normal. Other systemic examination was normal.

Laboratory investigations on admission revealed serum potassium - 7.5 mmol/L, blood sugar - 7.437 mmol/L, blood urea - 5.67 mmol/L, serum creatinine - 123.76 μmol/L, serum sodium - 139 mmol/L. His hemoglobin was 13 gm/dl, and chest radiograph was normal. Electrocardiogram revealed hyperacute tall T-waves, suggestive of hyperkalemia, with sinus rhythm and normal axis.

Patient was started with infusion of Dextrose with 10 units of Inj. Plain Insulin. Repeat Sr. Potassium after 12 hours was 6.5 mmol/L. Intravenous Dextrose with Inj. Plain Insulin 10 units was repeated. Repeat Sr. Potassium was 3.72 mmol/L with normal electrocardiogram. Patient regained power after 24 hours. Patient was discharged after two days of uneventful hospital stay.

The compound NPK is non-toxic in small quantities, and may cause skin or eye irritation on prolonged contact, gastric irritation on ingestion of large quantity. Induced vomiting is to be avoided. Inhalation of fumes may cause sore throat, cough, and breathlessness. Treatment advised is symptomatic.

Toxicity profile is well documented in fingerlings of Catla catla in the form of restlessness, loss of balance, and erratic swimming due to stress before death. [1],[2],[3] Mechanism postulated was decrease in dissolved oxygen content and increase in both alkalinity and conductivity as the concentration of the fertilizer was increased. [3]

Acute poisoning/toxicity due to chemical fertilizers is reported from Taiwan, in a 64-years-old male, in the form of acute renal failure with hyperkalemia and mild methemoglobinemia after consumption of 700 ml of Manganese containing

fertilizer. [4]

Hyperkalemia per se can cause paraparesis or life-threatening arrhythmias, which are treatable when recognized early. Our patient had hyperkalemia with tall T-waves but no arrhythmias. This is probably the first documented case from India, of acute toxicity of chemical fertilizer N:P:K-0:52:34, presented as hyperkalemia.

References

1Sangeetha S, Sujatha K, Senthilkumaar P, Kalyanaraman V, Eswari S. Acute toxicity of some agriculture fertilizers to fingerlings of catla catla. Indian J Sci Technol 2011;4:770-2.
2Chukwu LO, Okpe HA. Differential responses of Tilapaia guineensis fingerlings to inorganic fertilizer under various salinity regimes. J Environ Biol 2006;27:687-90.
3Ofojekwu PC, Nwani CD, Chinedu C. Acute toxicity of NPK (15:15:15) fertilizer to tilapia zilli fingerlings. Niger J Fish 2008;5:31-7.
4Huang WH, Lin JL. Acute renal failure following ingestion of manganese-containing fertilizer. J Toxicol Clin Toxicol 2004;42:305-7.

 
Saturday, December 7, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer